A woman suffered chemical injuries after being mistakenly prescribed erectile dysfunction cream for a dry eye, according to a report.
The anonymous patient, from Glasgow, had to be treated at A&E after mistakenly receiving Vitaros cream instead of ocular lubricant VitA-POS, a report in the BMJ Case Reports medical journal said.
She was treated with antibiotics, lubricants and steroids for her blurred vision and lid swelling.
The error has led specialists from Glasgow's Tennent Institute of Ophthalmology to call for doctors to take greater care issuing medication.
One suggested remedy is the use of block capitals in handwritten prescriptions to avoid similar situations, the Optometry Today professional journal reports.
Study lead author Dr Magdalena Edington wrote in the December BMJ report: "Prescribing errors are common, and medications with similar names/packaging increase risk.
"However, it is unusual in this case that no individual (including the patient, general practitioner or dispensing pharmacist) questioned erectile dysfunction cream being prescribed to a female patient, with ocular application instructions.
"The patient was treated for a mild ocular chemical injury with topical antibiotics, steroids and lubricants, with good response.
"However, we believe this to be an important issue to report to enhance awareness and promote safe prescribing skills."
Although the patient recovered from the chemical injury within a few days, she continued to suffer from recurrent corneal erosions, the Optometry Today journal reported.